Indiana, 2011

Hail and Damaging Winds in Indiana, May 29, 2011

May 29, 2011 · NWS IWX · 24 events in 11 counties and zones

A warm front worked north into Northern Indiana during the late morning hours. A line of severe thunderstorms developed in eastern Iowa and moved rapidly east, reaching the area by mid-afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front worked north into Northern Indiana during the late morning hours. A line of severe thunderstorms developed in eastern Iowa and moved rapidly east, reaching the area by mid-afternoon. The southern end of the line encountered an increasing elevated mixed layer, resulting in a weakening trend. However the northern parts of the line remained strong, to severe with occasional circulations and mergers on the leading edge. Numerous reports of wind damage were received as well as a few instances of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 29, 12:53 PM CST, 2 minutes earlier.

Area forecast discussion, May 29, 12:53 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
253 PM EDT SUN MAY 29 2011

.SHORT TERM...
TONIGHT THROUGH MONDAY NIGHT.

...DAMAGING WINDS AND ISOLATED TORNADO THREAT INTO EARLY EVENING...

WATCH BEING ISSUED FOR THE ENTIRE CWA AS OF WRITING THIS. WELL
ESTABLISHED BOW ECHO RACING ACROSS ILLINOIS AT 50 KTS. THIS SHOULD
MOVE INTO FAR WESTERN AREAS OF THE CWA BETWEEN 230 AND 330 PM EDT.
WARM FRONT HAS WORKED WELL INTO THE CWA...ALLOWING FOR UNSTABLE
CONDITIONS AND LITTLE CAP AS MAIN EML AREA REMAINS JUST TO THE
SOUTH. WHILE GREATEST THREAT WILL BE DAMAGING WINDS ISOLATED
TORNADOES...BOTH ON THE LEADING EDGE AND IN ANY DISCRETE
CELLS...WILL BE POSSIBLE. FOR MORE DETAILS ON MESOSCALE SETUP REFER
TO PRODUCTS FROM SPC.

IN TERMS OF HYDRO...FFG VALUES ARE RATHER LOW AND GROUND STILL VERY
SATURATED IN MOST AREAS. WHILE NOT EVERY AREA HAS A DISTINCT THREAT
FOR FLASH FLOOD CONCERNS...SEE NO REASON TO HOLD BACK. WILL ISSUE
WATCH THROUGH 0Z MONDAY FOR NOW BUT MAY NEED TO EXTEND LATER.

LINE SHOULD MOVE THROUGH RAPIDLY BUT LARGE AREA OF STRATIFORM PRECIP
IN ITS WAKE WILL KEEP RAIN LINGERING THROUGH 00Z. FOR NOW HAVE LEFT
SLGT CHC POPS IN FAR NORTH AFTER 00Z BUT MAY NEED TWEAKING LATER.

MONDAY AND MONDAY NIGHT WILL BE HOT AND HUMID WITH A WELL CAPPED
ENVIRONMENT. TEMPS SHOULD MAKE IT TO 90 OR ABOVE IN MOST LOCATIONS
WITH HEAT INDICES IN THE MIDDLE TO MAYBE UPPER 90S. HWO HAS THINGS
HANDLED FOR NOW.

&&

.LONG TERM...TUESDAY THROUGH SUNDAY

CONCERNS FOR THE EXTENDED FORECAST WILL CENTER ON CONVECTIVE
POTENTIAL TUESDAY...AND THEN TIMING THE MODERATING TEMPERATURE TREND
FOR THE MIDDLE TO LATE WEEK.

UPPER LEVEL SYSTEM ACROSS WESTERN CONUS WILL TRACK INTO WESTERN
ONTARIO LATE TUESDAY NIGHT...THIS WILL DRAG A COLD FRONT ACROSS THE
MID AND UPPER MS RVR VALLEY TUESDAY AFTERNOON. TEMPERATURES CLOSE TO
90 DEGREES AND SLIGHTLY COOLER MID LEVELS BY TUESDAY WILL RESULT IN
EROSION OF CAP THAT WILL BE IN PLACE MONDAY. GREATEST THREAT STILL
APPEARS TO HOLD OFF UNTIL THE TUESDAY NIGHT PERIOD WHEN SFC FRONT
APPROACHES...ALTHOUGH LOW LEVEL CONVERGENCE SHOULD BE RELATIVELY
WEAK GIVEN STRONGER FORCING WELL TO THE NORTH. EXPECTATION IS FOR
GREATEST THREAT OF THUNDERSTORMS DEVELOPING WEST OF THE AREA ON
TUESDAY...AND THEN POSSIBLY AFFECTING NORTHWEST PORTIONS OF THE AREA
LATE AFTERNOON INTO EARLY EVENING. SOME SEVERE THREAT WILL EXIST
ESPECIALLY ACROSS THE FAR NORTH AND NORTHWESTERN PORTIONS OF THE
FORECAST AREA TUESDAY AFTERNOON INTO EARLY EVENING. FRONT NOT
EXPECTED TO MAKE MUCH SOUTHWARD PROGRESS GIVEN STRONGER MID/UPPER
FORCING TRACKING ACROSS SOUTHERN CANADA. THE MAJOR CHANGE TO THIS
FORECAST WAS TO ADD CHANCE POPS FOR THURSDAY AS LOW LEVEL WARM FRONT
IS EXPECTED TO SURGE BACK NORTHWARD...AND INCREASE HIGH TEMPERATURES
FOR THE THURSDAY AND FRIDAY PERIOD WITH TREND IN LATEST GFS
SUGGESTING WARM AIR RETURN A BIT SOONER THAN PREVIOUS INDICATIONS.

NEXT WEEKEND SHOULD FEATURE ABOVE NORMAL TEMPS...POSSIBLY PUSHING 90
AGAIN NEXT WEEKEND IF THE GFS IS CORRECT. VERY DIFFICULT AT THIS
TIME TO TRY AND INSERT POPS GIVEN TREND IN MEDIUM RANGE MODELS FOR A
MORE STOUT MID/UPPER LEVEL RIDGE IN PLACE. CANNOT DISCOUNT
POSSIBILITY OF A FEW BOUTS OF SHOWERS AND THUNDERSTORMS DURING THIS
PERIOD AS WEAK BACKDOOR COOL FRONTS COULD PUSH ACROSS GREAT LAKES
REGION...BUT CONFIDENCE TO INCLUDE IS TOO LOW AT THIS TIME.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
     INZ003>009-012>018-020-022>027-032>034.

MI...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MIZ077>081.

OH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ001-002-004-
     005-015-016-024-025.

LM...DENSE FOG ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046.

&&

SHORT TERM...FISHER
LONG TERM...MARSILI
AVIATION...FISHER
Hazardous weather outlook, May 29, 12:42 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
242 PM EDT SUN MAY 29 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-301845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
242 PM EDT SUN MAY 29 2011 /142 PM CDT SUN MAY 29 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. DAMAGING
WIND GUSTS TO 70 MPH ARE THE GREATEST THREAT...HAIL TO ONE INCH IN
DIAMETER IS ALSO POSSIBLE. VERY HEAVY RAINFALL RATES MAY LEAD TO
FLOODING OF STREETS AND UNDERPASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY INTO TUESDAY NIGHT. SOME
STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND LARGE
HAIL...TUESDAY AFTERNOON INTO TUESDAY EVENING.

HOT AND HUMID CONDITIONS WILL CAUSE AFTERNOON AND EARLY EVENING
HEAT INDICES TO RISE INTO THE LOWER AND MIDDLE 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-301845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
242 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING. WIND
GUSTS IN EXCESS OF 50 KNOTS AND LARGE HAIL ARE POSSIBLE IN THE
STRONGEST STORMS. EXPECT LOCALLY HIGH WAVES IN AND NEAR STORMS.
FOG WILL ALSO LIMIT VISIBILITY TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE LATE TUESDAY INTO TUESDAY NIGHT. SOME
STORMS MAY BECOME SEVERE AND PRODUCE WIND GUSTS TO 50 KNOTS AND
LARGE HAIL TUESDAY AFTERNOON INTO TUESDAY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, May 29, 8:25 AM CST, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1025 AM EDT SUN MAY 29 2011

INZ003>009-012>018-MIZ077>081-OHZ001-002-004-005-015-016-291630-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-
DEFIANCE-HENRY-PAULDING-PUTNAM-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...KNOX...
NORTH JUDSON...BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...
PLYMOUTH...BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...NILES...BENTON HARBOR...
ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...MARCELLUS...
STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...COLDWATER...
BRONSON...HILLSDALE...LITCHFIELD...JONESVILLE...BRYAN...
MONTPELIER...WAUSEON...ARCHBOLD...FAYETTE...SWANTON...DEFIANCE...
SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...LIBERTY CENTER...
PAULDING...ANTWERP...MELROSE...OTTAWA...PANDORA...KALIDA...
FORT JENNINGS
1025 AM EDT SUN MAY 29 2011 /925 AM CDT SUN MAY 29 2011/

...THREAT FOR WIDESPREAD DAMAGING WINDS AND ISOLATED TORNADOES
THIS AFTERNOON AND EVENING...

A LINE OF SEVERE THUNDERSTORMS WAS MOVING THROUGH CENTRAL AND
EASTERN IOWA LATE THIS MORNING. THIS LINE IS EXPECTED TO CONTINUE
EASTWARD AND INTENSIFY AS IT MOVES THROUGH NORTHERN ILLINOIS.
DAMAGING WINDS WILL BE THE MAIN THREAT FROM THIS LINE. WIND GUSTS
IN EXCESS OF 70 MPH WILL BE POSSIBLE. IN ADDITION TO THE WIND
THREAT...HAIL TO ONE INCH IN DIAMETER AND ISOLATED TORNADOES WILL
BE POSSIBLE...ESPECIALLY IN CELLS THAT DEVELOP AHEAD OF THE MAIN
LINE.

AREAS MOST LIKELY TO BE AFFECTED BY THIS LINE OF STORMS WILL BE
ALONG AND NORTH OF A WINAMAC INDIANA TO FORT WAYNE TO PAULDING
OHIO LINE. THE MAIN LINE OF STORMS IS EXPECTED TO ENTER WESTERN
PORTIONS OF INDIANA AND SOUTHERN LAKE MICHIGAN DURING THE EARLY
AFTERNOON HOURS AND CONTINUE EAST.

THOSE PLANNING OUTDOOR ACTIVITIES SHOULD BE PREPARED TO TAKE
SHELTER IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA ALL
HAZARDS WEATHER RADIO AND LOCAL MEDIA OUTLETS OR INTERNET SOURCES
FOR THE LATEST INFORMATION ON THIS DEVELOPING SEVERE WEATHER
SITUATION.

FISHER/NG
Special weather statement, May 29, 10:16 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1216 PM EDT SUN MAY 29 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-291830-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-
STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-
WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-
JAY-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...
NAPPANEE...LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...
KENDALLVILLE...LIGONIER...ALBION...AUBURN...GARRETT...KNOX...
NORTH JUDSON...BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...
PLYMOUTH...BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...
WINONA LAKE...SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...
SOUTH WHITLEY...FORT WAYNE...NEW HAVEN...MONTICELLO...BROOKSTON...
MONON...LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...
WABASH...NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...
OSSIAN...DECATUR...BERNE...MARION...GAS CITY...UPLAND...
HARTFORD CITY...MONTPELIER...PORTLAND...DUNKIRK...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
MARCELLUS...STURGIS...THREE RIVERS...WHITE PIGEON...MENDON...
COLDWATER...BRONSON...HILLSDALE...LITCHFIELD...JONESVILLE...
BRYAN...WAUSEON...ARCHBOLD...FAYETTE...SWANTON...DEFIANCE...
SHERWOOD...HICKSVILLE...NAPOLEON...DESHLER...LIBERTY CENTER...
PAULDING...ANTWERP...MELROSE...OTTAWA...PANDORA...KALIDA...
FORT JENNINGS...VAN WERT...DELPHOS...OHIO CITY...LIMA...
SPENCERVILLE
1216 PM EDT SUN MAY 29 2011 /1116 AM CDT SUN MAY 29 2011/

...THREAT FOR WIDESPREAD DAMAGING WINDS AND ISOLATED TORNADOES
THIS AFTERNOON AND EVENING...

A LINE OF SEVERE THUNDERSTORMS WAS MOVING RAPIDLY ACROSS WESTERN
ILLINOIS. THIS LINE IS EXPECTED TO CONTINUE TO RACE EASTWARD AND
CONTINUE TO INTENSIFY AS IT MOVES ACROSS NORTHERN ILLINOIS INTO
NORTHERN INDIANA...FAR SOUTHERN LOWER MICHIGAN AND SOUTHERN LAKE
MICHIGAN. THIS LINE HAS A HISTORY OF PRODUCING DAMAGING WINDS
ACROSS SOUTHEASTERN IOWA AND FAR WESTERN ILLINOIS. WIND GUSTS IN
EXCESS OF 70 MPH WILL BE POSSIBLE. IN ADDITION TO THE WIND
THREAT...HAIL TO ONE INCH IN DIAMETER AND ISOLATED TORNADOES WILL
BE POSSIBLE...ESPECIALLY IN CELLS THAT DEVELOP AHEAD OF THE MAIN
LINE.

AREAS MOST LIKELY TO BE AFFECTED BY THIS LINE OF STORMS WILL BE
ALONG AND NORTH OF A WINAMAC INDIANA TO FORT WAYNE TO PAULDING
OHIO LINE. A NARROW AREA OF MORE FOCUS WIND DAMAGE IS EXPECTED
WITH THIS LINE. HOWEVER THE EXACT TRACK OF THIS REMAINS UNCERTAIN
AT THIS TIME.

THOSE PLANNING OUTDOOR ACTIVITIES SHOULD BE PREPARED TO TAKE
SHELTER IF THREATENING WEATHER APPROACHES. STAY TUNED TO NOAA ALL
HAZARDS WEATHER RADIO AND LOCAL MEDIA OUTLETS OR INTERNET SOURCES
FOR THE LATEST INFORMATION ON THIS DEVELOPING SEVERE WEATHER
SITUATION.

FISHER

The radar

The Northern Indiana radar (KIWX), 100 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
May 29, 12:55 PM CST to 12:56 PM CST
Where
La Porte County, Wanatah
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.430, -86.900

The public reported power lines down on U.S. 421 and U.S. 30.

Thunderstorm Wind, La Porte

When
May 29, 1:04 PM CST to 1:05 PM CST
Where
La Porte County, 2.19 mi ESE of Thomaston
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.370, -86.780

Trained spotters reported four power poles and large trees down.

Thunderstorm Wind, La Porte

When
May 29, 1:04 PM CST to 1:05 PM CST
Where
La Porte County, 3.45 mi N of La Crosse
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.370, -86.900

Emergency management officials reported trees and power lines down causing U.S. 421 to be closed between U.S. 30 and State Route 8. Two residences also suffered damage from the high winds.

Thunderstorm Wind, Pulaski

When
May 29, 1:05 PM CST to 1:06 PM CST
Where
Pulaski County, 0.87 mi NW of Francesville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.990, -86.880

Law enforcement officials reported power poles down on U.S. 421 near Francesville. In addition numerous trees were blown down across the county.

Thunderstorm Wind, Starke

When
May 29, 1:15 PM CST to 1:16 PM CST
Where
Starke County, 9.89 mi NNW of Koontz Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.550, -86.580

Law enforcement officials received multiple reports of trees down in Koontz Lake. Two intersections also had trees down. One near Route 23 and County Road 300 North and the other near 39 and State Route 8.

Thunderstorm Wind, St. Joseph

When
May 29, 2:33 PM EST to 2:34 PM EST
Where
St. Joseph County, 2.14 mi NNE of Lakeville
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.550, -86.270

Trained spotter reported trees down and U.S. 31 and New Road. One tree was blocking a roadway.

Thunderstorm Wind, Marshall

When
May 29, 2:35 PM EST to 2:36 PM EST
Where
Marshall County, Bremen
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.450, -86.150

Emergency management officials reported a tree down in the 1800 block of U.S. 6.

Thunderstorm Wind, Marshall

When
May 29, 2:37 PM EST to 2:38 PM EST
Where
Marshall County, 3.98 mi E of Lake of the Woods
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.390, -86.154

Emergency management officials reported a tree down near the intersection of Fir and 6th Road.

Thunderstorm Wind, Elkhart

When
May 29, 2:45 PM EST to 2:46 PM EST
Where
Elkhart County, 0.52 mi ENE of Elkhart Midway Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.622, -85.910

A trained spotter reported three large trees down, one onto a car, along Rebecca Lane. No one was injured.

Thunderstorm Wind, Elkhart

When
May 29, 2:50 PM EST to 2:51 PM EST
Where
Elkhart County, 0.52 mi W of Elkhart
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.680, -85.980

Law enforcement officials reported widespread tree and power line damage across the county.

Thunderstorm Wind, Kosciusko

When
May 29, 2:50 PM EST to 2:51 PM EST
Where
Kosciusko County, 0.69 mi S of Milford to 0.72 mi S of Syracuse
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.410, -85.850

Emergency management officials reported numerous trees and power lines down from Milford extending east into Syracuse.

Thunderstorm Wind, Elkhart

When
May 29, 3:05 PM EST to 3:06 PM EST
Where
Elkhart County, 3.1 mi W of Goshen
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.580, -85.890

Amateur radio operators reported power lines down onto the road at the intersection of County Roads 17 and 32. Several three to four inch diameter tree limbs were also blown down.

Thunderstorm Wind, Elkhart

When
May 29, 3:06 PM EST to 3:07 PM EST
Where
Elkhart County, 4.53 mi N of Goshen
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.645, -85.823

Amateur radio operators reported power lines down west of State Route 15, on County Road 20.

Thunderstorm Wind, Noble

When
May 29, 3:14 PM EST to 3:15 PM EST
Where
Noble County, 2.59 mi E of Kimmell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.400, -85.500

A trained spotter measured a 70 mph wind gust.

Thunderstorm Wind, Lagrange

When
May 29, 3:18 PM EST to 3:19 PM EST
Where
Lagrange County, Mongo
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.680, -85.280

Amateur radio operators reported a large tree blocking State Route 3, just south of Mongo.

Thunderstorm Wind, Steuben

When
May 29, 3:23 PM EST to 3:24 PM EST
Where
Steuben County, 1.47 mi SSW of Nevada Mills
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -85.090

A trained spotter reported a tree down onto a house in the Lake Gage area.

Thunderstorm Wind, Steuben

When
May 29, 3:24 PM EST to 3:25 PM EST
Where
Steuben County, Flint
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.650, -85.130

Amateur radio operators reported the roof of a house being peeled off about two-thirds of the way.

Thunderstorm Wind, Steuben

When
May 29, 3:25 PM EST to 3:26 PM EST
Where
Steuben County, Flint
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.650, -85.130

Amateur radio operators reported a tree down on County Road 100 North, east of Flint Road.

Thunderstorm Wind, Steuben

When
May 29, 3:33 PM EST to 3:34 PM EST
Where
Steuben County, Fremont
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.730, -84.930

Amateur radio operators reported several power lines and trees down in and around Fremont.

Hail, Steuben

When
May 29, 3:35 PM EST to 3:36 PM EST
Where
Steuben County, 1.03 mi E of Angola
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.630, -84.980

Thunderstorm Wind, Steuben

When
May 29, 3:35 PM EST to 3:36 PM EST
Where
Steuben County, Angola
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.630, -85.000

Law enforcement officials reported numerous trees and tree limbs down across the county.

Thunderstorm Wind, Steuben

When
May 29, 3:37 PM EST to 3:38 PM EST
Where
Steuben County, 0.69 mi N of Clear Lake
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.740, -84.830

Amateur radio operators reported trees down in the Clear Lake area.

Thunderstorm Wind, De Kalb

When
May 29, 3:40 PM EST to 3:41 PM EST
Where
De Kalb County, 0.52 mi W of Auburn
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.370, -85.060

Law enforcement officials reported numerous trees down.

Thunderstorm Wind, Steuben

When
May 29, 3:40 PM EST to 3:41 PM EST
Where
Steuben County, 0.69 mi N of Clear Lake
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.740, -84.830

Emergency management officials reported two garages were flattened by strong winds in Clear Lake. Trees were also reported falling onto six different homes in Lake Gage area. Numerous other reports of tree damage across the northern part of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294866, 294867, 294868, 294876, 294900, 294903, 294908, 317879, 317880, 317883, 317897, 317882, 317885, 317884, 317888, 317893, 317892, 317890, 317894, 294865, 317891, 317895, 317896, 317899.